Thunderstorm Wind, Logan
- When
- June 14, 6:21 PM CST
- Where
- Logan County, 0.54 mi NE of Mc Allaster
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.005, -101.392
Reported via Union Pacific station UP840.
A line of thunderstorms developed near the Colorado-Kansas border and moved east across Northwest Kansas producing pea to quarter sized hail, and wind gusts estimated to be as strong as 90 mph that produced some damage in Sherman, Sheridan, and Decatur counties. The largest hail fell near the town of Traer in Decatur County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms developed near the Colorado-Kansas border and moved east across Northwest Kansas producing pea to quarter sized hail, and wind gusts estimated to be as strong as 90 mph that produced some damage in Sherman, Sheridan, and Decatur counties. The largest hail fell near the town of Traer in Decatur County. The strongest estimated wind gusts occurred near Norcatur with estimated wind gusts of 90 mph with damage to a garage, chicken coop, and pole barn at a residence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 6:04 PM CST, 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 604 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - A Severe Thunderstorm Watch is in effect for the entire Tri- State area this evening. Damaging winds and quarter size hail are the primary hazards. Storms will exit the area from west to east late this evening. - A few thunderstorms may develop east of Highway 83 in northwest Kansas late Saturday afternoon. An isolated severe thunderstorm capable of producing quarter size hail and wind gusts up to 65 mph is possible, should storms develop. - Return of triple digit heat expected on Sunday. - Cooler temperatures expected mid-next week. && .UPDATE... Issued at 555 PM MDT Fri Jun 14 2024 Ongoing thunderstorms in eastern Colorado and far western Kansas will progress eastward across the area this evening, exiting from west to east by ~06 UTC. Environmental conditions and trends in radar/observational data suggest that locally damaging winds appear to be the primary convective hazard, though a few instances of dime to quarter size hail cannot be ruled out. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 135 PM MDT Fri Jun 14 2024 Across the region this afternoon, sky cover is ranging widely from cloudy to sunny as remnants from morning convection, combining with new coverage from daytime heating already today, are providing decent breaks in spots from the hot conditions 24 hours ago. As of 100 PM MDT, temperatures are in the 80s, with a persistent southeast flow, with gusts into the 30-40 mph range at times. Weather concerns for the short term period will focus on the threat for severe thunderstorms later this afternoon into the evening hours. Also, there is a low threat east of Highway 25 for Saturday afternoon/evening. For the rest of the afternoon hours into tonight, aloft there is a strong upper ridge at 500mb in the south central Plains, making a slow trek eastward. At the surface, high pressure east of the area, combined with a low and associated front west, are creating a persistent southeasterly flow over the CWA. Dewpts in the 50s and 60s are resulting in moist flow covering the area with PW values in the 1.1 to 1.4 inch range. Guidance has a strong shortwave carrying east through the Rockies by 00z-06z Saturday that will interact with the aforementioned surface features to trigger convection. The latest CAMs(HRRR, RAP and NamNest) are showing a start time in the 23z Fri-00z Sat timeframe with convection building across northeast Colorado. The convection does move fairly progressively, clearing the CWA by 06z-07z Saturday. The area remains under a Slight Risk for severe from SPC, as well as a Marginal Risk for excessive rainfall from the WPC. The CWA will see all potential threats from hail, wind and even isolated tornadoes. Flash flooding is also a possibility. Model soundings do suggest DCape values over 1200 j/kg with inverted-v profiles. SBCape peaks early with values initially over 2000j/kg. The shortwave will linger over the Plains tonight into Saturday, triggering some late day storms over eastern portions of the CWA. CAMs are showing locales east of Highway 83 seeing convection. A Marginal Risk for severe is issued as a result with all threats available, especially wind and heavy rainfall. Zonal flow ensues Saturday night allowing for a slow clear from west to east into Sunday morning. For temps, looking for daytime highs on Saturday to range above normal in the lower to mid 90s. Warmest locales will be along and south of the Interstate. Overnight lows tonight will range from the upper 50s to lower 60s west of Highway 25, and lower to mid 60s east of Highway 25. For the Saturday night period, slightly warmer with lower to mid 60s west of Highway 25 and mid to upper 60s east of there. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 1259 PM MDT Fri Jun 14 2024 Sunday, the low will clear the area and we will be under weak southwesterly flow aloft. This will give us about a 15-20% chance of precipitation Sunday and Monday evenings. Nothing highly organized is expected until the weak flow is disrupted, likely Tuesday afternoon. Around that time, the pressure gradient tightens up as the low over the NW CONUS pushes farther inland, moving the jet stream fairly close, if not over, the High Plains. This would work to amplify any disturbances and increase chances for PoPs. furthermore, at 850mb, the high pressure system over Texas today looks to stall out over the Mid-Atlantic Seaboard and will funnel moisture into the region Tuesday through Saturday. High temperatures Sunday and Monday look to be in the mid 90s to low 100s. Tuesday will start a cooling trend (highs in the upper 80s and 90s), but Wednesday and beyond will likely only warm into the 80s and low 90s. Overnight temperatures will follow a similar pattern and drop into the 60s to mid 70s Sunday and Monday nights, and then cool into the mid 50s to mid 60s Tuesday night and beyond. Gusts Sunday night through Tuesday morning could get up to 30-35 kts. It's also worth noting that while the cooler temperatures look nice on the thermometer, the additional moisture will make the region feel more muggy and soupy than normal. Monday could see some localized critical fire weather conditions in the extreme southwestern CWA. Winds look to gust near 25-30 kts while RH values get into the upper teens. This is really the best chance for critical fire weather conditions as the additional moisture will keep min RH values above 30%. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 555 PM MDT Fri Jun 14 2024 Adverse aviation conditions associated with scattered to numerous thunderstorms are possible at both terminals this evening.. mainly in the 00-06Z time frame.. when surface wind gusts up to 50 knots are possible in vicinity of any storms. VFR conditions will otherwise prevail through the TAF period. Southeasterly winds will veer to the S tonight and SW during the day on Saturday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Vincent SHORT TERM...JN LONG TERM...CA AVIATION...Vincent
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 545 PM MDT Fri Jun 14 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152345- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 545 PM MDT Fri Jun 14 2024 /645 PM CDT Fri Jun 14 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect for the entire Tri-State area this evening. Damaging winds and quarter size hail are the primary hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A few thunderstorms may develop east of Highway 83 in northwest Kansas late Saturday afternoon. An isolated severe thunderstorm capable of producing quarter size hail and wind gusts up to 65 mph is possible, should storms develop. Hot temperatures return for Sunday with highs in the upper 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
Preliminary Local Storm Report
National Weather Service Goodland KS
552 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Tstm Wnd Gst 14 S Burlington 39.10N 102.30W
06/14/2024 M43 MPH Kit Carson CO Mesonet
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tstm Wnd Gst 7 N Stratton 39.40N 102.61W
06/14/2024 M48 MPH Kit Carson CO Mesonet
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tstm Wnd Gst 8 NNW Bethune 39.40N 102.49W
06/14/2024 M48 MPH Kit Carson CO Mesonet
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
607 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Gst 1 NNE Abarr 39.87N 102.71W
06/14/2024 M43 MPH Yuma CO Mesonet
&&
JNSpecial Weather Statement
National Weather Service Goodland KS
610 PM MDT Fri Jun 14 2024
COZ090-091-KSZ001-NEZ079-150030-
Kit Carson County CO-Yuma County CO-Cheyenne KS-Dundy NE-
610 PM MDT Fri Jun 14 2024
...STRONG THUNDERSTORMS WILL IMPACT YUMA COUNTY IN NORTHEASTERN
COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 630 PM MDT/730 PM CDT/...
At 609 PM MDT/709 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 13 miles south of
Holyoke to 16 miles south of Eckley. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of Yuma County in
northeastern Colorado, northeastern Kit Carson County in east central
Colorado, western Cheyenne County in northwestern Kansas and Dundy
Counties in southwestern Nebraska, including the following
locations... Joes, Hale, and Beecher Island.
This includes Highway 385 between mile markers 191 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado...northwestern
Kansas...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4035 10205 4035 10146 3957 10178
3957 10205 3933 10205 3934 10250 3962 10271
4044 10245
TIME...MOT...LOC 0009Z 257DEG 24KT 4039 10232 3989 10257
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AlexanderPreliminary Local Storm Report
National Weather Service Goodland KS
618 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Tstm Wnd Gst 2 W Arapahoe 38.85N 102.21W
06/14/2024 M50 MPH Cheyenne CO Mesonet
UP694.
&&
JNThe Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Reported via Union Pacific station UP840.
Semi-truck was overturned near MM 25 on Interstate 70. Reports were strong winds from a line of thunderstorms caused the accident.
Straight-line winds associated with an outflow boundary blew an irrigation pivot onto its side and ripped apart a metal outbuilding storing a tractor at a neighboring property. All damage was laying towards the north to north-northeast.
Dime to penny sized hail reported.
Estimated 50 to 60 mph wind gusts reported at the location.
Reported via Ambient weather station - Home station Selden.
Trained spotter reported pea to quarter sized hail that lasted approximately three minutes.
Report of a damaged brick garage with a brick wall pushed out 3-4 inches from wood frame. Tin panels off the roof were blown off including some original wood shingles with debris found in the same block to the NE.
Damage to a pole barn, garage, and chicken coop on property. Pole barn and chicken coop lost majority of the tin panels. The garage had a wall collapse. Report also mentioned downed power lines in town, but no additional information was provided.
Reported via mesonet station FW1490.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194189, 1194188, 1194207, 1194190, 1194191, 1194192, 1194193, 1194198, 1194199, 1194203.